Prevalence of sepsis is 20-30% in Malaysia with mortality of 16%. Despite having guidelines and new definition, management of sepsis is still challenging especially when complicated by other underlying conditions which might be overlooked. This is a patient with atypical sepsis that we encounter in our center.
18 year-old gentleman presented with 1 month of abdominal pain and jaundice. In district hospital patient was intubated for respiratory distress, started on IV noradrenaline infusion for persistent hypotension despite given crystalloid infusion. Full blood count shows white cell count 16.1x103/μL, haemoglobin16.4g/dL, platelet 521x103/μL. ECG shows sinus tachycardia with right axis deviation and chest X-ray shows cardiomegaly. Patient was treated as septic shock secondary to acute hepatitis and was sent to us. In emergency department he remained hypotensive despite high dose IV noradrenaline. Bedside scan noted dilated and non-collapsible IVC, a hypokinetic heart with grossly dilated right ventricle and right atrium. Blood pressure picked up after starting IV dobutamine infusion. Further history from patient’s schoolmate noted that patient has history of substance abuse. While waiting in ward for ICU bed, patient entered into pulseless electrical activity (PEA) and succumbs despite performing CPR.
DISCUSSION & CONCLUSION
This patient has right heart failure as a complication of septic shock with underlying recreational drug induced dilated cardiomyopathy. This presentation is easily missed. In a young adult with right heart failure, more history and workup is required to look for the cause. Methamphetamine (also known as ‘ice’) and amphetamine are the common substance abuse in Malaysia. These drugs exposed the heart to excessive catecholamine concentration, leading to dilated cardiomyopathy. Refractory shock prompts us to look for other coexisting problem contributing to shock. Ultrasound is a helpful adjunct in shock management to access fluid status and cardiac function.